Nebraska, 2008

High Wind in Nebraska, March 2, 2008

March 2, 2008 · NWS LBF · 1 event in 1 county or zone

A strong cold front brought windy conditions to Western and North Centra Nebraska on Sunday, March 2nd, 2008. Strong northwest winds of 25 to 35 mph with frequent gusts to 45 mph were common.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front brought windy conditions to Western and North Centra Nebraska on Sunday, March 2nd, 2008. Strong northwest winds of 25 to 35 mph with frequent gusts to 45 mph were common. A few gusts exceeded 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 2, 2:41 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Mar 2, 2:41 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CST SUN MAR 2 2008

.DISCUSSION...
WHAT A DIFFERENCE A DAY MAKES. COLD FRONT IS MAKING ITS WAY ACROSS
THE FORECAST AREA THIS MORNING WITH A STARK CONTRAST EXPECTED FOR
TODAY FROM YESTERDAY/S NEAR RECORD TO RECORD HEAT WITH HIGHS IN
THE 70S. N TO NW WINDS POST FRONTAL RAMPING UP SO FAR THIS
MORNING...AND THIS IS AT TYPICAL TIME OF LEAST MIXING. ALL MOS
GUIDANCE...ALONG WITH BUFKIT SOUNDINGS...SUGGESTING WINDS TO
INCREASE TO ADV CRITERIA EARLY THIS MORNING. SEE NO REASONS TO
DOUBT THIS WITH UPSTREAM OBS GUSTY...THUS HAVE HOISTED A WIND
ADVISORY FOR THE DAY...12Z TO 00Z. ALONG WITH WINDS WILL BE SOME
LIGHT PRECIPITATION. RADAR UPSTREAM NOT SHOWING EXPANSIVE COVERAGE
WITH RETURNS SO FAR...AND LOWER LEVELS FAIRLY DRY. WILL HAVE TO
SATURATE TOP DOWN AND THIS WILL LIMIT QPF AMOUNTS...AND MODELS
HANDLING THIS WELL. NAM/GFS SHOW 700 MB FRONTO BAND MOVING ACROSS
CENTRAL NEB THIS AFTERNOON AND EXPECT THIS TO BE THE BEST CHANCE
AT MEASURING. SOUNDINGS COOL COLUMN QUICKLY SUGGESTING PRECIP TYPE
TO BE SNOW ABOVE THE SURFACE...HOWEVER SURF TEMPS TO BE IN THE
UPPER 30S TO LOWER 40S...SO WILL GO WITH A MIX OF RAIN AND SNOW.

MOISTURE/LIFT QUICKLY EXITS THE REGION THIS EVENING. WINDS LIKELY
TO DIMINISH BY SUNSET...BUT MAY HOLD ON IN THE EASTERN ZONES A
LITTLE PAST IF LIGHT PRECIP LINGERS ALLOWING STRONGER WINDS ALOFT
TO MIX DOWN. DAY SHIFT WILL MAKE THE DECISION WITH AFTERNOON
PACKAGE. OVERNIGHT SURFACE HIGH WILL BUILD ACROSS THE NORTH
PLAINS WHILE A STATIONARY LEE SIDE TROF DEVELOPS ALONG THE FRONT
RANGE. TEMPS EXPECTED TO FALL AS SKIES CLEAR PRODUCE GOOD
RADIATIONAL COOLING.

UPPER LEVEL PATTERN REMAINS TO BE NORTHWEST FLOW WITH NEXT WAVE
TO ARRIVE LATE IN THE DAY ON TUESDAY...WITH ANOTHER WAVE BY
FRIDAY. WARM UP EXPECTED AHEAD OF EACH WAVE...ALTHOUGH NOT NEARLY
AS WARM AS YESTERDAY...HIGHS REACHING INTO THE MID 40S TO MID
50S...BEFORE COOLING BACK INTO UPPER 30S TO MID 40S. THE SHORT
WAVES/COLD FRONTS TO PUSH ACROSS THE FA WITH LIMITED MOISTURE TO
WORK WITH...AND WILL CONTINUE SLGHT CHANCE POPS BASED ON MODEL
BLEND AND PREVIOUS FORECAST FOR TIMING.

&&

.AVIATION...
VERY WINDY CONDITIONS AND WIDESPREAD CLOUDINESS...ASSOCIATED WITH
AN EXITING COLD FRONT...IS EXPECTED TO PERSIST THROUGH 06Z
TONIGHT. GUSTY NORTHWESTERLY WINDS...WITH SURFACE WIND GUSTS APPG
38 KTS ARE FORECAST AT BOTH THE LBF AND VTN TERMINALS TODAY
THROUGH 00Z. FROM 00Z TO 12Z MONDAY...LOOK FOR WINDS TO DIMINISH
TO 10 TO 20 KTS THIS EVENING...FOLLOWED BY 5 TO 15 KT WINDS
OVERNIGHT.

FOR THE BULK OF THE NEXT 24 HOURS...MAINLY VFR CEILINGS ARE
FORECAST. CEILINGS WILL DIP TO 2 TO 3 THOUSAND FEET FROM 15Z TO 20Z
AT KVTN AND FROM 18Z TO 24Z AT KLBF. THE DROP IN CEILINGS MAY BE
ACCOMPANIED BY RAIN AND LIGHT SNOW...WITH REDUCED VISIBILITIES DOWN
TO 3 MILES. AFTER 00Z THIS EVENING...DRY CONDITIONS...VFR CEILINGS
AND LIGHTER WINDS ARE FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 6 AM
CST /5 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS
AFTERNOON FOR NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

MASEK/CLB
Hazardous weather outlook, Mar 2, 4:14 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 AM CST SUN MAR 2 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-031100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
414 AM CST SUN MAR 2 2008 /314 AM MST SUN MAR 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA
THROUGH 6 PM CST (5 PM MST) THIS AFTERNOON.

STRONG NORTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE
LIKELY TODAY ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
STRONG WINDS ARE EXPECTED TO SUBSIDE AFTER SUNSET THIS EVENING.

IN ADDITION TO WIND...SOME LIGHT SNOW MAY DEVELOP LATE THIS
AFTERNOON SOUTH OF A LINE FROM NORTH PLATTE TO BROKEN BOW. THOUGH
ACCUMULATIONS WILL BE VERY LIGHT...BLOWING SNOW IS
POSSIBLE...REDUCING VISIBILITIES AS LOW AS A MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rock

When
March 2, 12:37 PM CST to 12:39 PM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Northwest wind gusts measured 58 mph from a Nebraska Department of Roads anemometer located along U.S. Highway 183 near Rose, Nebraska.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73600.